Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Duluth, MN

August 8, 2020Aitkin County, Minnesota

NWS Duluth, MN issued this special weather statement at Aug 8, 2020, 12:21 AM CDT for Aitkin County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 12:21 AM CDT (05:21 UTC)
Expired
Aug 8, 2020, 12:45 AM CDT
In force
24 min
Issued by
NWS Duluth, MN

County Aitkin County, MN

The radar

The Duluth radar (KDLH), 108 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS83 KDLH 080521
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
1221 AM CDT Sat Aug 8 2020

MNZ035-036-080545-
Northern Aitkin-South Aitkin-
1221 AM CDT Sat Aug 8 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AITKIN COUNTY...

At 1221 AM CDT, a strong thunderstorm was over Aitkin, or 17 miles
north of Mille Lacs Lake, moving east at 30 mph.

Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Aitkin, Cedar Lake, Glen, Kimberly, Hassman, Rossburg, Pine Knoll,
Ripple Lake, and Rice Lake Wildlife Refuge.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4666 9373 4657 9317 4632 9331 4650 9382
TIME...MOT...LOC 0521Z 289DEG 26KT 4656 9367 

$$

LE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 9:37 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 7, 9:37 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
937 PM CDT Fri Aug 7 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 317 PM CDT Fri Aug 7 2020

An MCV this afternoon was just north of Fargo and was moving east to
northeast but should take on a more easterly movement with time.
This feature will be a focus for additional showers/storms this
afternoon into tonight across the Northland along with persistent
low level warm/moisture advection. The SPC Analysis Page indicated
MUCAPE values ranged from 500 J/KG over our eastern area to 1500
J/KG west with MLCAPE values from 500-1000 J/KG and these values
will rise further over the next few hours. Deep layer shear is
lacking initially with effective shear values less than 20 knots as
of 20Z. These values are forecast to rise to 25 to 35 knots this
evening as the low level jet increases and the MCV moves closer.
The CAMs are in general agreement but are not handling the current
activity very well. They show storms increasing in coverage and
strength between 7 PM and 9 PM over our western zones, which may
be too slow. They then forecast the storms to evolve into a line
with a bowing structure. Severe storms will be possible late this
afternoon into tonight, with the main threat strong winds.
Secondary threats will be hail and possibly a tornado, especially
if discreet storms occur. Hodographs looks supportive of a tornado
in the low levels and if we get stronger deep layer shear and
discreet storms, the threat will increase. In addition to the
severe threat will be heavy rainfall. Some of the guidance
suggests 2 to 4 inches of rain could occur with locally higher
amounts. Flash Flood Guidance is roughly from 2.5 to 3 inches
across much of central into northern Minnesota and far northwest
Wisconsin.

The storms will move through the Northland tonight and may be
ongoing Saturday morning, especially over eastern areas. They will
diminish in coverage through the day but weak low level convergence
will keep some showers/storms going into the afternoon over the
eastern half of the Northland. They will then end for most areas in
the evening. Expect highs in the lower to mid eighties for most
areas Saturday with dewpoints in the mid sixties to lower seventies.
Chances for showers/storms will increase again late Saturday night
as a shortwave moves into the region from the southwest. Confidence
in shower/storm coverage is not very high as there are some
significant timing/strength differences between the models.

.LONG TERM...(Sunday through Friday)
Issued at 317 PM CDT Fri Aug 7 2020

A moist and unstable airmass will be in place Sunday with PWAT
values 1.5 to 1.7 inches per the GFS and surface dewpoints are
expected to be in the upper sixties to lower seventies. A shortwave
and cold front will move through the region Sunday into Sunday
night. Storms may be ongoing Sunday over portions of the Northland
but guidance is mixed on a lead shortwave with the ECMWF slower and
further south of the GFS. A better chance for showers/storms will
occur Sunday afternoon and night and some of the storms could be
severe. The ECMWF forecasts lower MUCAPE values than the GFS and was
1000-2000 J/KG versus the GFS which is 2 to 3 times higher. The
Canadian is a compromise. The higher shear values will occur behind
the front but will be from 30 to 35 knots ahead which will be
adequate for a severe threat.

A dry period will develop Monday into Tuesday as lower humidity
returns to the region behind the front. We bring chances for
showers/storms back into the forecast mid to late week as the upper
flow begins to back in response to a western upper trough. Dewpoints
will begin going back up late in the week with lower to mid sixties
by Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri Aug 7 2020

Inclement weather on tap for this evening and through the night. A
weather system is currently making its way east across northern MN.
This system is expected to strengthen within the next couple hours
and produce strong to severe storms. All terminals with the
exception of INL have potential to see a strong storm. All modes of
severe are possible with these storms to include hail, damaging
winds, and possibly a tornado. Ceilings are primarily MVFR currently
but as the system approaches expect ceilings to further lower.
Depending on the speed at which these storms roll through the
Northland some terminals could see morning fog as well. Overall,
storms are expected to clear out west to east by morning with low
clouds lingering through the remainder of the forecast.

&&

.MARINE...
Issued at 937 PM CDT Fri Aug 7 2020

A large thunderstorm complex is working its way east this evening
and will make its way into western Lake Superior after midnight.
There is still some uncertainty as to how much strength the storm
will have by the time it makes it to the head of the Lake. Thus far,
the main threats have been excessive lightening and large hail.
Winds in general are expected to be less then 15kts across the lake,
but locally increased winds from the storm moving through cannot be
ruled out. Saturday could see some isolated storm threat across the
lake primarily in the afternoon hours. Sunday is the next day we are
keeping an eye out on for possibly severe storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  63  82  62  80 /  70  40  20  60
INL  65  82  54  83 /  60  20  10  50
BRD  69  84  62  83 /  90  30  20  70
HYR  65  83  65  85 /  80  50  20  60
ASX  64  86  64  85 /  70  60  20  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...Melde
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Aug 7, 9:47 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
947 PM CDT Fri Aug 7 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
947 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms will continue to move eastward across the
Northland tonight. A few of these storms may be severe with
damaging winds and large hail. Expect frequent lightning and
heavy rain that could lead to some localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of severe storms are possible late Sunday afternoon
through Sunday night. Large hail, damaging winds, and an isolated
tornado are possible. Expect frequent lightning and heavy rain
that could lead to some localized flooding.

There will be periodic chances for thunderstorms Tuesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed tonight as storms continue to move
across northeast Minnesota into northwest Wisconsin.

LSZ121-140>148-090300-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
947 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms will be likely tonight. A few of these storms may
be severe with large hail, damaging winds, frequent lightning and
heavy rain possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of severe storms are possible Sunday afternoon
through Sunday night. Large hail, damaging winds, frequent
lightning and heavy rain are possible.

There will be additional chances of thunderstorms Wednesday
afternoon through Thursday.

Unruh/LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 7, 11:22 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Duluth MN
1122 PM CDT Fri Aug 7 2020

MNZ034>036-080445-
Northern Aitkin-Crow Wing-South Aitkin-
1122 PM CDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND
NORTHEASTERN CROW WING COUNTIES...

At 1122 PM CDT, a strong thunderstorm was over Crosslake, or 23 miles
north of Brainerd, moving east at 20 mph.

Wind gusts up to 30 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Breezy Point, Crosslake, Emily, Fifty Lakes, Mission, Little Pine,
Manhattan Beach, Swanburg, Lower Whitefish Lake, Pine Knoll, Big
Trout Lake, and Lake Roosevelt.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4662 9423 4678 9422 4679 9371 4652 9376
TIME...MOT...LOC 0422Z 275DEG 16KT 4668 9408

LE
Special weather statement, Aug 7, 11:33 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
1133 PM CDT Fri Aug 7 2020

MNZ012-019-020-037-WIZ001-080500-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-Carlton/South St. Louis-Douglas-
1133 PM CDT Fri Aug 7 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LOUIS...CARLTON...SOUTHWESTERN LAKE AND NORTHWESTERN DOUGLAS
COUNTIES...

At 1133 PM CDT, strong thunderstorms were along a line extending
from near Fairbanks, to Island Lake, to Saginaw, to near Cromwell,
and moving east at 25 mph.

Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Duluth, Superior, Cloquet, Hermantown, Two Harbors, Proctor, Scanlon,
Carlton, Mahtowa, Wrenshall, Oliver, Cromwell, Thomson, Brookston,
Fairbanks, Wolf Lake, Boulder Lake, Brimson, Pike Lake Near Duluth,
and the City of Rice Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4664 9306 4712 9231 4743 9203 4737 9126
      4701 9158 4679 9201 4676 9201 4647 9251
TIME...MOT...LOC 0432Z 282DEG 23KT 4733 9190 4703 9215 4688 9244 4664
9286

LE
Special weather statement, Aug 7, 11:37 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Duluth MN
1137 PM CDT Fri Aug 7 2020

MNZ034>036-080500-
Northern Aitkin-Crow Wing-South Aitkin-
1137 PM CDT Fri Aug 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND
NORTHEASTERN CROW WING COUNTIES...

At 1137 PM CDT, a strong thunderstorm was near Emily, or 25 miles
northeast of Brainerd, moving east at 20 mph.

Wind gusts up to 30 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Crosslake, Emily, Fifty Lakes, Little Pine, Pine Knoll, Esquagamah
Lake, and Lake Roosevelt.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4661 9409 4679 9408 4679 9368 4655 9371
TIME...MOT...LOC 0437Z 274DEG 17KT 4670 9399

LE
Special weather statement, Aug 8, 12:03 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
1203 AM CDT Sat Aug 8 2020

MNZ019-020-037-038-WIZ001-080515-
Central St. Louis-Southern Lake/North Shore-Pine-Carlton/South St.
Louis-Douglas-
1203 AM CDT Sat Aug 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PINE...
SOUTHEASTERN ST. LOUIS...EASTERN CARLTON...SOUTHWESTERN LAKE AND
NORTHWESTERN DOUGLAS COUNTIES...

At 1203 AM CDT, strong thunderstorms were along a line extending
from near Larsmont, to French River, to near Oliver, to Nemadji, and
moving east at 30 mph.

Wind gusts up to 30 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Duluth, Superior, Cloquet, Hermantown, Two Harbors, Proctor, Scanlon,
Carlton, Mahtowa, Barnum, Wrenshall, Oliver, Holyoke, Thomson,
Wisconsin Point, City of Rice Lake, Nemadji, French River, South
Range, and Larsmont.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4644 9286 4673 9239 4713 9196 4720 9139
      4710 9144 4707 9153 4691 9176 4678 9203
      4673 9196 4673 9179 4677 9164 4666 9174
      4635 9233
TIME...MOT...LOC 0503Z 267DEG 24KT 4705 9180 4688 9188 4666 9212 4645
9259

LE
Special weather statement, Aug 8, 12:06 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
1206 AM CDT Sat Aug 8 2020

MNZ034>036-080515-
Northern Aitkin-Crow Wing-South Aitkin-
1206 AM CDT Sat Aug 8 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND EAST
CENTRAL CROW WING COUNTIES...

At 1206 AM CDT, a strong thunderstorm was 7 miles north of Aitkin, or
22 miles west of Big Sandy Lake, moving east at 25 mph.

Wind gusts up to 30 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
Aitkin, Palisade, Kimberly, Hassman, Rossburg, Pine Knoll, Gun Lake,
Waldeck, and Esquagamah Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4656 9385 4674 9379 4672 9340 4645 9349
TIME...MOT...LOC 0506Z 283DEG 24KT 4664 9372

LE
Special weather statement, Aug 8, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
1221 AM CDT Sat Aug 8 2020

MNZ035-036-080545-
Northern Aitkin-South Aitkin-
1221 AM CDT Sat Aug 8 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AITKIN COUNTY...

At 1221 AM CDT, a strong thunderstorm was over Aitkin, or 17 miles
north of Mille Lacs Lake, moving east at 30 mph.

Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

Locations impacted include...
Aitkin, Cedar Lake, Glen, Kimberly, Hassman, Rossburg, Pine Knoll,
Ripple Lake, and Rice Lake Wildlife Refuge.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4666 9373 4657 9317 4632 9331 4650 9382
TIME...MOT...LOC 0521Z 289DEG 26KT 4656 9367

LE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:17 PM CDTSpecial Weather StatementDLHCass28 min
Aug 7, 7:48 PM CDTSpecial Weather StatementDLHCass, Itasca27 min
Aug 7, 8:19 PM CDTSpecial Weather StatementDLHItasca26 min
Aug 7, 8:28 PM CDTSevere Thunderstorm WarningDLHCass62 min
Aug 7, 8:52 PM CDTTornado WarningDLHCass23 min
Aug 7, 8:55 PM CDTSpecial Weather StatementDLHItasca35 min
Aug 7, 9:16 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing29 min
Aug 7, 9:29 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca, Saint Louis31 min
Aug 7, 9:55 PM CDTSpecial Weather StatementDLHCass20 min
Aug 7, 10:00 PM CDTSpecial Weather StatementDLHSaint Louis30 min
Aug 7, 10:17 PM CDTSpecial Weather StatementDLHCass28 min
Aug 7, 10:35 PM CDTSpecial Weather StatementDLHAitkin25 min
Aug 7, 10:37 PM CDTSpecial Weather StatementDLHSaint Louis23 min
Aug 7, 10:44 PM CDTSpecial Weather StatementDLHCrow Wing31 min
Aug 7, 10:58 PM CDTSpecial Weather StatementDLHAitkin32 min
Aug 7, 11:03 PM CDTSpecial Weather StatementDLHSaint Louis27 min
Aug 7, 11:22 PM CDTSpecial Weather StatementDLHCrow Wing23 min
Aug 7, 11:33 PM CDTSpecial Weather StatementDLHCarlton27 min
Aug 7, 11:37 PM CDTSpecial Weather StatementDLHCrow Wing23 min
Aug 8, 12:06 AM CDTSpecial Weather StatementDLHAitkin9 min
Aug 8, 12:18 AM CDTSpecial Marine WarningDLH42 min
Aug 8, 12:38 AM CDTSpecial Weather StatementDLHCarlton37 min
Aug 8, 12:59 AM CDTSpecial Weather StatementDLHCarlton31 min
Aug 8, 1:21 AM CDTFlash Flood WarningDLHAitkin, Carlton, Pine, Saint Louis3 hr
Aug 8, 1:33 AM CDTSpecial Weather StatementDLHCarlton27 min
Aug 8, 2:04 AM CDTSpecial Weather StatementDLHCarlton26 min
Aug 8, 5:40 AM CDTSpecial Weather StatementDLHKoochiching50 min
Aug 8, 1:42 PM CDTSevere Thunderstorm WarningDLHCass48 min
Aug 8, 2:06 PM CDTTornado Warning Tornado observedDLHCass, Crow Wing24 min
Aug 8, 12:03 AM CDTSpecial Weather StatementDLHDouglas12 min
Aug 8, 12:24 AM CDTSpecial Weather StatementDLHDouglas36 min
Aug 8, 12:56 AM CDTSpecial Weather StatementDLHBayfield34 min
Aug 8, 1:30 AM CDTSpecial Weather StatementDLHAshland, Bayfield30 min
Aug 8, 2:02 AM CDTSpecial Weather StatementDLHAshland28 min
Aug 8, 2:56 AM CDTSpecial Weather StatementDLHIron, Sawyer49 min
Aug 8, 3:29 AM CDTSpecial Weather StatementDLHIron, Price, Sawyer91 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.